Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Birmingham, AL

February 17, 2022Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Feb 17, 2022, 6:22 PM CST for Jefferson County, Alabama. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2022, 6:22 PM CST (00:22 UTC)
Expired
Feb 18, 2022, 12:15 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 8:00 PM CSTFLASH FLOODKingston, ALWATER WAS SEVERAL FEET DEEP ACROSS MESSER AIRPORT HIGHWAY.
Feb 17, 9:46 PM CSTFLASH FLOOD1 Nne Ensley, ALVILLAGE CREEK AT AVENUE W ABOVE FLOOD STAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS54 KBMX 180022
FFWBMX
ALC073-180615-
/O.NEW.KBMX.FF.W.0003.220218T0022Z-220218T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
622 PM CST Thu Feb 17 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Jefferson County in central Alabama...

* Until 1215 AM CST.

* At 622 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain 
  Brook, Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody, 
  Fairfield, Fultondale, Sumiton, Center Point, Pleasant Grove, 
  Clay, Pinson and Tarrant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3330 8692 3330 8702 3354 8722 3355 8719
      3358 8720 3361 8718 3366 8706 3377 8702
      3384 8688 3384 8676 3377 8665 3377 8654
      3372 8653 3356 8655 3355 8652 3352 8652
      3352 8656 3347 8660 3347 8667 3337 8678

FLASH FLOOD...RADAR INDICATED

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 6:10 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 17, 6:10 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
610 PM CST Thu Feb 17 2022

.UPDATE...
Mesoscale Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0543 PM CST Thu Feb 17 2022/

One supercell moving into the Birmingham Metro area at this
writing. Elsewhere, the storms are below severe limits. We have
had severe damage reports this afternoon, so remain vigilant into
the evening hours and pay attention for further watches or
warnings. Parts of the northwest have been removed from the severe
threat area, and this progression will slowly continue.

There was only a "finger" of instability extending from southwest
to northeast and as far north as the storm in Birmingham. Wind and
shear fields remain quite high. Therefore, much of the threat will
remain south and east of the supercell. Most of this activity was
located along a pre-frontal trough with the strong cold front just
to our west.

The main message remains the same. Severe threat will continue for
a few more hours if the overlap of the instability and shear can
continue. All wind fields remain high and winds outside the storms
may also knock some trees down. These winds will last much of the
overnight hours.

75

Previous short-term discussion:
/Updated at 0317 PM CST Thu Feb 17 2022/

Most intense convection starting to approach MS/AL state line.
Best mesoscale instability parameters remain back in MS, although
SBCAPE and MLCAPE have trended up the last couple hours in the
western counties of Alabama. Wind and shear fields remain
impressive, and any storms that can tap the limited instability
and sustain an enhanced updraft will certainly be tornado-
possible. Best overlap of instability and shear looks to from
Pickens and Tuscaloosa Counties southward. Will also be cautious
to not get caught by the "loss of peak heating" fallacy in this
situation -- strong warm and moist advection should be more than
sufficient to offset any lack of insolation as we transition to
sunset.

/61/

Friday.

The trough will move over the Ohio and Tennessee River Valley
Regions on Friday while the associated cold front will push
southeast of the state. Expansive surface high pressure from
South-Central Canada extending southwest into Texas will build
into the region from the northwest.

Expect gradual decreasing clouds as lingering showers across the
far southeast moves out of the area toward midday. Winds will be
out of the north 7-14 mph. High temperatures will range from the
mid 40s far north to around 60 far southeast.

05

.LONG TERM...
/Updated at 0150 PM CST Thu Feb 17 2022/

After a dry weekend, rain chances return for most periods through
at least mid week. Made minor changes to pops, but otherwise no
changes needed to the extended forecast.

14

Previous long-term discussion:
/Updated at 0338 AM CST Thu Feb 17 2022/

Saturday through Wednesday.

With the colder air mass in place, along with clearing skies and
calm winds, we'll likely see effective radiational cooling late
Friday night into Saturday morning. Therefore, morning low
temperatures on Saturday will likely start off in the mid to upper
20s across most of Central AL. A surface high pressure is expected
to move through the Midwest as low level ridging builds across the
Gulf Coast over the weekend under generally zonal flow aloft.
This will lead to mostly clear skies and a gradual warming trend
by early next week.

Our next weather system begins to take shape on Monday as an upper
level wave lifts through the Mexican Plateau and into the ArkLaTex.
The wave appears to gradually weaken Monday night into Tuesday,
overspreading rainfall across Central AL through the day on Monday.
A weak boundary sets up across the Gulf States through at least
Wednesday, which would lead to fairly persistent rain chance for an
extended period of time. Model guidance is showing anomalous PWATs
and vapor transport, so it's possible there could be several rounds
of heavy rain Monday through Wednesday. This could lead to some
flooding concerns as we head towards the middle part of next week,
so it's something to keep an eye on, but I'll wait until we see more
run to run consistency on where that boundary will set up before
adding any mention of flooding threats into the hazardous weather
outlook.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Showers and storms were moving through the western half of the
area at this writing. Most of the activity was near a pre-frontal
trough. The storms will move west to east and affect all terminals
through at least 08z. Winds outside the convection will remain
strong with gusts around 35kts possible at any time. These gusts
will remain in the forecast much of the overnight hours. Winds
just above the surface increase to near 55kts, but just below LLWS
criteria. Ceilings will start off MVFR at most terminals with vis
and ceilings up and down. Generally held the ceilings at 010 or
slightly better generally through 18z. As the frontal system moves
through, expect winds to veer from south southwest to west then
north through 18-20z.

75

&&

.FIRE WEATHER...

Showers and thunderstorms will be exiting the southeast Friday
morning, with drier air returning to the area. Ceilings will
remain below 2kft through Friday morning. Afternoon RH values
will be in the 30 to 40 percent range by Saturday and Sunday.
Strong southerly winds will become northerly by Friday morning,
with surface speeds at 10 to 15 mph. 20ft winds will be 8 to 12
mph. Winds diminish Saturday and turn to the southeast by Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     35  47  25  57  27 / 100   0   0   0   0
Anniston    37  48  27  58  30 / 100   0   0   0   0
Birmingham  35  48  28  57  33 / 100   0   0   0   0
Tuscaloosa  36  49  28  59  34 / 100   0   0   0   0
Calera      37  49  31  59  35 / 100   0   0   0   0
Auburn      43  55  31  59  35 /  90  10   0   0   0
Montgomery  43  55  31  62  35 / 100  10   0   0   0
Troy        49  59  32  62  36 / 100  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until midnight CST tonight for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 17, 3:47 AM CST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
347 AM CST Thu Feb 17 2022

ALZ011>015-017>050-181300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
347 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across Central Alabama on
Thursday. The primary threats will be damaging winds up to 70 mph,
tornadoes, and hail, especially for locations generally west of
Interstate 65.

Outside any thunderstorm activity, gusty winds will persist through
much of the day on Thursday. Wind gusts of 30 to 45 MPH are
expected, with locally higher gusts possible, which could lead to
downed trees and powerlines.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today and tonight.

In the hours before

Special weather statement, Feb 17, 4:54 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
454 PM CST Thu Feb 17 2022

ALZ023-034-172345-
Bibb AL-Tuscaloosa AL-
454 PM CST Thu Feb 17 2022

...A strong thunderstorm will impact portions of southern Tuscaloosa
and northern Bibb Counties through 545 PM CST...

At 454 PM CST, Doppler radar was tracking a strong thunderstorm over
Knoxville, or 14 miles north of Eutaw, moving northeast at 70 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Woodstock, West Blocton, McFarland Mall, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Lake Wildwood, Mercedes Benz Of Alabama,
North Bibb, Tannehill Ironworks State Park, Abernant, Shelton State
Community College, Bryant Denny Stadium and University Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

A Tornado Watch remains in effect until 800 PM CST for west central
Alabama. A Tornado Watch also remains in effect until 900 PM CST for
central Alabama.

&&

LAT...LON 3341 8725 3339 8723 3337 8723 3334 8718
      3332 8718 3330 8712 3329 8712 3329 8709
      3325 8706 3325 8703 3317 8703 3316 8698
      3301 8766 3302 8783 3310 8784
TIME...MOT...LOC 2254Z 245DEG 60KT 3303 8780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, Feb 17, 5:16 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     2 NNW GRAYSVILLE        33.65N 86.99W
02/17/2022                   JEFFERSON          AL   TRAINED SPOTTER

            18 WHEELER BLOWN OVER ON INTERSTATE 22.
            POSSIBLE TORNADO.

&&

JD/02
Local storm report, Feb 17, 5:22 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             1 W MCFARLAND MALL      33.17N 87.54W
02/17/2022  U1.00 INCH       TUSCALOOSA         AL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JD/02
Local storm report, Feb 17, 5:25 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     2 N GRAYSVILLE          33.66N 86.97W
02/17/2022                   JEFFERSON          AL   TRAINED SPOTTER

            TREES SNAPPED ALONG AL HWY 5. POSSIBLE
            TORNADO.

&&

JD/02
Local storm report, Feb 17, 5:47 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 W EUTAW               32.84N 87.91W
02/17/2022                   GREENE             AL   TRAINED SPOTTER

            PINE TREE UPROOTED AND FELL ON A CORNER OF A
            HOME.

&&

JD/02
Local storm report, Feb 17, 5:59 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 NNW CARDIFF           33.67N 86.95W
02/17/2022                   JEFFERSON          AL   TRAINED SPOTTER

            MULTIPLE TREES AND POWER LINES DOWN.
            POSSIBLE TORNADO.

&&

JD/02

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 6:18 PM CSTTornado WarningBMXSt. Clair21 min
Feb 17, 6:31 PM CSTFlash Flood WarningBMXBlount, Fayette, Tuscaloosa, Walker6 hr
Feb 17, 6:56 PM CSTAreal Flood AdvisoryBMXEtowah3 hr
Feb 17, 7:28 PM CSTAreal Flood AdvisoryBMXSt. Clair6 hr
Feb 17, 7:32 PM CSTSevere Thunderstorm WarningBMXShelby43 min
Feb 17, 7:34 PM CSTAreal Flood AdvisoryBMXShelby6 hr
Feb 17, 7:49 PM CSTSpecial Weather StatementBMXTalladega41 min
Feb 17, 7:50 PM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne25 min
Feb 17, 7:58 PM CSTFlash Flood WarningBMXSt. Clair, Shelby6 hr
Feb 17, 8:03 PM CSTAreal Flood AdvisoryBMXCherokee3 hr
Feb 17, 8:10 PM CSTAreal Flood AdvisoryBMXCalhoun, Talladega6 hr
Feb 17, 8:40 PM CSTSpecial Weather StatementBMXCleburne35 min
Feb 18, 1:34 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo66 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.